How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Penny Rayas, MFT Your Own Question
Penny Rayas, MFT
Penny Rayas, MFT, Therapist
Category: Mental Health
Satisfied Customers: 395
Experience:  I have 20 years experience in the mental health field
Type Your Mental Health Question Here...
Penny Rayas, MFT is online now
A new question is answered every 9 seconds

I am off of all antidepressant meds for two weeks now. 3 +

This answer was rated:

I am off of all antidepressant meds for two weeks now. 3 + years on 120 mg cymbalta augmented with Wellbutrin. I do not have brain zaps. What I have is extreme muscle tightness, joint pain and aches. Heels. I can barely walk. Is this normal withdrawal???

pennyrayasMFT :

Hello there doctors have been using Cymbalta for Joint pain. Multiple clinical trials show that Cymbalta can reduce fibromyalgia pain, both with and without comorbid depression. Studies also show that the drug continues to be effective for a year of use. It would make sense to me that if you had some joint pain that the Cymbalta was masking now you feel the muscle, join pain. Please see a doctor to see about any joint disease that may have developed while you were on Wellbutrin and Cymbalta.

Penny Rayas, MFT and other Mental Health Specialists are ready to help you
Thanks so much let me know how it goes for you.
Customer: replied 3 years ago.

Thanks Ms Rayas

I suspected something like that. I have been on antidepressants my whole adult life, and every 3 - 5 years I go off them to re evaluate. I usually notice an increase back pain, but this is severe and debilitating. On the positive side, so far I haven't experienced any bad anxiety attacks or palpitations and am able to continue to work.


You say the drug continues to be effective for a year? That really surprises me. Does that mean I can expect the joint/muscle pain to continue to worsen? Or other withdrawal effects to emerge in time?


Thank you for your time, I appreciate it very much.



Hello Renate the drug can be effective even after a year of continued use in controlling joint pain. Not a year after you stop taking it. The did a study and they found even after a year of use Cymbolta was still working in controlling joint pain. Sorry I did not clarify this. I think your joint/muscle pain will need to be treated. Your doctor should test you to see what causes this pain. I am glad you do not have anxiety or palpitations. I am wondering if the joint pain is something else the medication was masking.
Renate I would like to know if you had a talk with your doctor and how did that go. I hope you feel better.
Customer: replied 3 years ago.

Thank you. No, my next appointment with the psychiatrist is in about four weeks. He wants me completely free of the antidepressants for at least six weeks. I will see my family doctor in about two months and will discuss the pain with her if it continues. I have already seen an orthopedic surgeon for arthritis in one knee. I was told to lose weight and get stronger. That was before I went off the Wellbutrin and Cymbalta and this pain got so severe and is moving around my body. I have been trying to lose weight. Getting stronger is difficult since every motion hurts.

Renate thanks for the update. I am sorry that you are still in so much pain. I hope your doctor can figure out how to help you out, by giving your accurate diangosis. You are very brave and most doctors are not very good in controlling pain. Have you trying deep breathing exercises? They help to reduce pain until your get the right treatment.

Related Mental Health Questions